or Connect
Mothering › Mothering Forums › Mom › Women's Health  › Dangers of fever reducing.
New Posts  All Forums:Forum Nav:

Dangers of fever reducing.

post #1 of 19
Thread Starter 
I need some SERIOUS help. I have a friend whose neighbor went through TWO bottles of generic children's tylenol in about a months time with her two children. One is five the other is two or three. My friend asked me if I could come up with some articles supporting the dangers of tylenol as well as reducing fevers. PLEASE help me save these children.
post #2 of 19
Articles I do not have. But it says on the back of the tylenol bottle that its bad for your liver, like really bad.
post #3 of 19
Thread Starter 
I know that it DOES have a warning on the label BUT many just don't pay attention to that. I was able to get some info on the dangers of tylenol itself BUT I can't seem to find information on the dangers of reducing a fever. I KNOW it's not the best idea to issue a fever reducer for fear of spiking and allowing the body to do it's work BUT I can't find proving evidence of this to give an obsessive Mama. I am seriously worried for these children as is my friend.
post #4 of 19
I know there was a mothering article about how fevers are good. Try searching on the mothering site itself for that article.
post #5 of 19
Is that mother seeing a doc with her children? The dosages on OTC meds are set low enough that there shouldn't be much risk of liver damage (the company doesn't want people to die or suffer damage, if only from lawsuits, but I'm willing to bet from simple human decency too) IF the directions are followed, but it she's overdosing the kids then all bets are off on that front.

I agree that fever has a purpose, but what if those kids are prone to febrile seizures? At that point, keeping it low might be a necessity.

For lowering fever at need: tepid (not cool!) shower or bath; tepid sponge bath; keeping child well hydrated with coolish fluids and/or popsicles.
post #6 of 19
Thread Starter 
No Dr, No ped, No seizures. Just issuing tylenol for EVERY ailment (according to my friend anyhow). To me the fact that S is concerned shows me a LOT. She's not necessarily crunchy. She understands it BUT doesn't practice it a whole lot.
post #7 of 19
maybe check the tylenol website, their whole new campaign right now is to stop & think about abuse or overuse.

jenny
post #8 of 19
Thread Starter 
Quote:
Originally Posted by greenjenny View Post
maybe check the tylenol website, their whole new campaign right now is to stop & think about abuse or overuse.

jenny
Thank you, I was able to find minimal information BUT I'll check there. I was going from information that was available on a few other sites. I'll check theirs.
post #9 of 19
post #10 of 19
Quote:
Originally Posted by cortsmommy View Post
I know there was a mothering article about how fevers are good.
It's true that fever is part of a healthy immune response to infection. But to say "fever is good" is an oversimplification. For instance, one detail which is often overlooked is that the oxygen requirements of cellular metabolism increase seven percent for every one degree rise in temperature. For a patient in respiratory distress, or subject to hypoxia for any reason, that's something you'd want to consider.
post #11 of 19
I think this is one of the sites I found useful in understanding whether to treat fevers. I usually don't give anything for fever for my DD. (She'll fight any medicines anyway.)

This doctor does mention using Tylenol and Ibuprofen but he explains pretty well that a fever is a friend and what to look for (such as meningitis, etc). Also explains that fevers may be brought down to 102 or so, but advises not to eliminate them because that defeats their purpose.

http://www.drgreene.org/body.cfm?id=...&action=detail
post #12 of 19
You might tell her that the rapid rise in temp is what causes a seizure. By the time she gives the Tylenol and it takes effect, a seizure, if it was going to occur, would already have happened. This may be her main fear and you could alleviate it.
post #13 of 19
Thread Starter 
Quote:
Originally Posted by DQMama View Post
You might tell her that the rapid rise in temp is what causes a seizure. By the time she gives the Tylenol and it takes effect, a seizure, if it was going to occur, would already have happened. This may be her main fear and you could alleviate it.
Thank you.
post #14 of 19
OTC acetaminophen (Tylenol) can and does cause liver damage. I have taken care of several patients whose livers were shot because of ODing on Tylenol (mostly on accident).

Often parents fear febrile seizures. Other times they are in need of children attending school/daycare and need to get "rid" of the fever so they can attend.

Fevers do increase metabolic needs. For a child who is drastically ill and/or malnourished, this can be an issue and needs to be addressed. However, if the child is otherwise healthy, and is comforted by other measures, continues to interact and pee, your friend can go without the constant Tylenol.

Fevers that continue for this long need to be addressed, however. That is abnormal. Tylenol is not going to help some underlying issue.

Good luck!
post #15 of 19
Quote:
Originally Posted by dymanic View Post
It's true that fever is part of a healthy immune response to infection. But to say "fever is good" is an oversimplification. For instance, one detail which is often overlooked is that the oxygen requirements of cellular metabolism increase seven percent for every one degree rise in temperature. For a patient in respiratory distress, or subject to hypoxia for any reason, that's something you'd want to consider.

Yep, as much as I despise treating fevers, my two dc's with a mito disorder cannot handle fever. It causes their cells to starve literally.

However, it sounds like that is not what is going on here. She's not doing her children any favors by giving them a fever reducer/pain reliever nearly everyday.
post #16 of 19
Thread Starter 
You have ALL helped so much. I think we have enough info to give this woman that she should take heed and make better choices regarding her children's health. Thank you again.
post #17 of 19
Quote:
No Dr, No ped, No seizures. Just issuing tylenol for EVERY ailment (according to my friend anyhow).
Hmmm, on a different tack, and going by this: does she wear the same clothing every day, no matter whether she's going to a nice restaurant or to the gym? "One size does NOT fit all" works for medications too.

If the child has an excessively runny nose, Tylenol does nothing for that.
If the child has a cough, Tylenol does nothing for that.
If the child has an infection, Tylenol does nothing for that.
etc, ad infinitum.

This concept may help too, I hope.
post #18 of 19
this is something I have been wanting to learn more about. How high is too high? And if not a fever reducing OTC, what else aside from the tepid baths etc...sometimes I use belladona but don't know if it really works or just a coincidence...
I feel dumb as I didn't know a fever could cause seizures, yikes now I really need to research this...I don't even have any children's tylenol/motrin in the house anymore.
post #19 of 19
Thread Starter 
For natural reducing and just keeping them from being chilled I usually do tepid vinegar baths or vinegar socks. Snug fitting socks that reach mid-calf soaked in vinegar. About three weeks ago DS has a fever and I used these methods. His temp went from 103 to 101 in about 15 min. He went from being lethargic and clingy to playful. It was enough for me. OH, and I have given him probiotics. I wasn't treating the fever though I was dealing with one of his OTHER health issues. I think everything combined ended the illnesses that were working on his poor little body. I have tried sharing this with S's neighbor. She's just so funny about stuff.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Women's Health
Mothering › Mothering Forums › Mom › Women's Health  › Dangers of fever reducing.